Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 34, NWS Albuquerque, NM

June 13, 2002Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 13, 2002, 2:12 AM MDT for Union County, New Mexico. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2002, 2:12 AM MDT (08:12 UTC)
Expired
Jun 13, 2002, 3:00 AM MDT
In force
48 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Union County, NM

The radar

The Pueblo radar (KPUX), 195 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.2 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1245 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1697 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 130812
SVRABQ
NMC059-130900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
212 AM MDT THU JUN 13 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 300 AM MDT

* AT 210 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME NORTH CENTRAL UNION COUNTY...OR
  ABOUT 31 MILES NORTHEAST OF DES MOINES...MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL NORTHERN UNION COUNTY 

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.


LAT...LON 3700 10301 3699 10352 3673 10345 3674 10301

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 9:15 PM MDT, 4 hours 57 minutes earlier.

Area forecast discussion, Jun 12, 9:15 PM MDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
915 PM MDT WED JUN 12 2002

REMOVED ALL MENTION OF PRECIP FOR THE OVERNIGHT. ADJUSTED WIND SPEEDS
AND DIRECTION IN THE E TO A MORE ERLY COMPONENT. TOOK MANY TEMPS UP IN
THE E. ALSO TOOK TEMPS UP SOME IN THE E FOR THURSDAY AS BELIEVE MAIN
COOLING WITH THE BACK DOOR FRONT WILL BE LATER THURSDAY. CONCERN FOR
THE FAR E THURSDAY IS SEVERE WEATHER. MODIFIED SOUNDINGS GIVING CAPES
OF 2000-3000 AND LI/S OF -7 TO -8. THIS COVERED WELL IN CURRENT
FORECAST. GOOD E WIND EVENT SETTING UP FOR THU NIGHT HERE. HOWEVER DO
NOT BELIEVE MUCH CHANCE OF PRECIP (DESPITE AVN POPS) FOR THU NIGHT.
EXTREMELY RARE TO GET CONVECTION WHILE E WINDS HOWLING. THERE WILL BE
AN INCREASE IN LOW LEVEL MOISTURE FOR FRI AND BOUNDARY TO OUR W DURING
THE DAY THAT WILL MOVE BACK OVER ABQ. HOWEVER...MOISTURE VERY SHALLOW
AND WITH HIGH HEIGHTS AND LACK OF ANY UPPER LEVEL SYSTEM ON THE
HORIZON WILL PLAY DOWN CHANCES OF PRECIP W OF THE MOUNTAINS FOR NOT
ONLY THU NIGHT BUT FRI AS WELL. 40

.ABQ...NONE.

CHJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:46 PM MDTSevere Thunderstorm WarningABQColfax, Union44 min
Jun 13, 4:30 PM MDTSevere Thunderstorm WarningABQHarding, Union60 min
Jun 13, 5:58 PM MDTSevere Thunderstorm WarningABQMora, San Miguel62 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.